Alert archive / Colorado / Wind Chill Advisories in 2023

Wind Chill Advisory 3, NWS Pueblo, CO

January 30, 20237 counties in Colorado

NWS Pueblo, CO issued this wind chill advisory at Jan 30, 2023, 3:45 AM MST for 7 counties in Colorado. It took effect at Jan 30, 2023, 9:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2023, 3:45 AM MST (10:45 UTC)
In effect from
Jan 30, 2023, 9:00 PM MST
Expired
Jan 31, 2023, 8:00 AM MST
In force
11 hr
Issued by
NWS Pueblo, CO

Counties Bent County, CO, Crowley County, CO, El Paso County, CO, Kiowa County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS45 KPUB 301045
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
345 AM MST Mon Jan 30 2023

COZ084-085-089-095>098-301845-
/O.NEW.KPUB.WC.Y.0003.230131T0400Z-230131T1500Z/
/O.CON.KPUB.WC.Y.0002.000000T0000Z-230130T1800Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Crowley County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-
345 AM MST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
MST TUESDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills. Wind chills as low as 25 below zero. For the second 
  Wind Chill Advisory, very cold wind chills expected. Wind 
  chills as low as 15 below zero.

* WHERE...El Paso, Crowley, Kiowa, Bent, and Prowers Counties.

* WHEN...For the first Wind Chill Advisory, until 11 AM MST this 
  morning. For the second Wind Chill Advisory, from 9 PM this 
  evening to 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

COZ086-093-099-301800-
/O.CON.KPUB.WC.Y.0002.000000T0000Z-230130T1800Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
La Junta Vicinity/Otero County-Springfield Vicinity/Baca County-
345 AM MST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...Pueblo, Otero, and Baca Counties.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
6 follow-up statements
235 
WWUS45 KPUB 301811
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1111 AM MST Mon Jan 30 2023

COZ084-085-089-095>098-310215-
/O.EXP.KPUB.WC.Y.0002.000000T0000Z-230130T1800Z/
/O.CON.KPUB.WC.Y.0003.230131T0400Z-230131T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Crowley County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-
1111 AM MST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 8 AM MST TUESDAY...
...WIND CHILL ADVISORY FOR THIS MORNING HAS EXPIRED...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...El Paso, Crowley, Kiowa, Bent, and Prowers Counties.

* WHEN...From 9 PM this evening to 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

COZ086-093-099-301915-
/O.EXP.KPUB.WC.Y.0002.000000T0000Z-230130T1800Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
La Junta Vicinity/Otero County-Springfield Vicinity/Baca County-
1111 AM MST Mon Jan 30 2023

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chill values will slowly rise back above zero by this 
afternoon. 

$$
699 
WWUS45 KPUB 302145
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
245 PM MST Mon Jan 30 2023

COZ084-085-089-095>098-310545-
/O.CON.KPUB.WC.Y.0003.230131T0400Z-230131T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Crowley County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-
245 PM MST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 8 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...El Paso, Crowley, Kiowa, Bent, and Prowers Counties.

* WHEN...From 9 PM this evening to 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
173 
WWUS45 KPUB 310147
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
647 PM MST Mon Jan 30 2023

COZ084-085-089-095>098-311000-
/O.CON.KPUB.WC.Y.0003.230131T0400Z-230131T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Crowley County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-
647 PM MST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 20 
  below zero.

* WHERE...El Paso, Crowley, Kiowa, Bent, and Prowers Counties.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
145 
WWUS45 KPUB 310414
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
914 PM MST Mon Jan 30 2023

COZ086-093-311215-
/O.EXA.KPUB.WC.Y.0003.000000T0000Z-230131T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-
La Junta Vicinity/Otero County-
914 PM MST Mon Jan 30 2023

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Pueblo and Otero Counties.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

COZ084-085-089-095>098-311215-
/O.CON.KPUB.WC.Y.0003.000000T0000Z-230131T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Crowley County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-
914 PM MST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...El Paso, Crowley, Kiowa, Bent, and Prowers Counties.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
864 
WWUS45 KPUB 311057
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
357 AM MST Tue Jan 31 2023

COZ084>086-089-093-095>098-311500-
/O.CON.KPUB.WC.Y.0003.000000T0000Z-230131T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
357 AM MST Tue Jan 31 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...El Paso, Pueblo, Otero, Crowley, Kiowa, Bent, and
  Prowers Counties.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
793 
WWUS45 KPUB 311451
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
751 AM MST Tue Jan 31 2023

COZ084>086-089-093-095>098-311600-
/O.EXP.KPUB.WC.Y.0003.000000T0000Z-230131T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
751 AM MST Tue Jan 31 2023

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

It is still cold out across the plains, however the winds are very
weak and the temperatures are increasing due clear skies and
sunshine, therefore the Wind Chill Advisory has been allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 10:35 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 29, 10:35 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1035 PM MST Sun Jan 29 2023

.SHORT TERM...(This evening through Monday)
Issued at 246 PM MST Sun Jan 29 2023

Key Messages:

1) Cold air remains in place across the plains overnight, with
flurries/fog again likely, especially along the I-25 corridor.

2) Scattered snow showers will persist along the Continental Divide
tonight and Monday with some light accumulations over the eastern
San Juan Mountains.

3) Cold with bitter wind chills on the plains Monday morning,
remaining cloudy and cold into Monday afternoon along and east of
the mountains.

Stratus and shallow cold air over the plains this afternoon, with
persistent flurries/light snow around Pueblo/Canon City/La Junta and
Colorado Springs where upslope flow is maximized. Warmer air not too
far away, with readings in the 30s as close as Woodland Park where
skies are mostly clear, while most of nearby El Paso County is in
the teens.

For tonight, cold air remains entrenched on the plains, and with
just enough wind, wind chills will fall into the minus 15f to minus
20f range at many locations. Wind Chill Advisory looks good and will
leave the highlight unchanged at this point. Given we haven't shut
down flurries today, will keep pops going for light snow over the
plains for much of the night, though little accumulation expected.
Fog will make a return as well, with at least patchy dense fog
possible over eastern mountain slopes along and west of I-25, where
wrn edge of cloud deck intersects rising terrain. Farther west,
still some low chances for snow showers along the Continental
Divide, though not expecting much accumulation through sunrise.

On Monday, cold air remains locked in place on the plains, though
again wrn and srn edges may erode somewhat during the day. Expect
snow flurries in the morning on the plains to end by midday, though
clouds will be slower to clear and will keep things mostly cloudy
east of I-25, while locations along and west of the Interstate (down
to 7k feet or so) may mix enough to see some sun. NBM temps looked
fairly reasonable for maxes, and used them with only some minor
adjustments.  As west coast upper low begins to swing eastward late
Monday, sw flow increases along the Continental Divide, and expect
snow to redevelop over mainly the eastern San Juans, where a few
inches of new powder are likely around Wolf Creek Pass by sunset.

.LONG TERM...(Monday night through Sunday)
Issued at 246 PM MST Sun Jan 29 2023

Key Messages:

1) Bitter cold lingers Monday night into Tuesday. Snow continues
over the mountains.

2) Warm-up during the week, with more mountain snow possible next
weekend.

Arctic air will remain in place Monday night into early Tuesday,
with overnight sitting close to zero over most of our forecast area.
Luckily, winds will be weak enough to avoid any advisory criteria,
but the cold could still be hazardous with prolonged exposure.
Depending on snow cover, lows could even be a few degrees cooler in
some places, so exercise caution. Leading into Tuesday proper, zonal
flow will dominate aloft while an upper low moves far to our
southwest. There will be just enough orographic enhancement for
continued snow showers over our mountains. Most of the mountains
will just be seeing an inch or two between Monday and Tuesday, but
storm total accumulation over the San Juans may approach a foot or
so.

Cloud cover will slowly decrease over the day on Tuesday, and
temperatures will begin to rebound. Highs across the area will reach
into the high-20s to low-30s, although the areas with lingering snow
cover will stay a bit colder. Other than the rogue light snow shower
leaking into the northern I-25 corridor, which would be very low-
impact, it should be a relatively quiet weather day.

Wednesday-Friday, an upper-level ridge begins to build in, which
will dry out the area as temperatures increase substantially.
Daytime highs Weds-Thurs will hit the mid-40s, and should climb into
the 50s on Friday. Model solutions diverge a bit heading into next
weekend, but as of now the general consensus amongst the long-term
guidance is for a shortwave disturbance to pass by on Saturday,
potentially bringing some light snowfall to the Continental Divide.
After that, guidance suggests another ridge, but that could change
during the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1028 PM MST Sun Jan 29 2023

Cold air in place and upslope flow will keep MVFR and IFR
cigs in place at COS and PUB through mid morning on Monday,
with occasional restrictions to vis in light snow/flurries.
Could see VFR cigs developing at COS and PUB later Monday
afternoon, with MVFR cigs returning Monday evening.

VFR conditions with gusty afternoon southwest winds expected
at ALS. With the strong southwest flow aloft, there could be
some LLWS through the early morning hours, before the gusty
southwest winds mix down in the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 11 AM MST Monday for COZ084>086-089-
093-095>099.

&&

SHORT TERM...PETERSEN
LONG TERM...GARBEROGLIO
AVIATION...MW
Hazardous weather outlook, Jan 29, 6:49 PM MST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
649 PM MST Sun Jan 29 2023

COZ058>089-093>099-310200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
649 PM MST Sun Jan 29 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Light snow and fog will continue off and on across the southeast
plain, where additional accumulations are forecast to remain
under an inch. Snow showers will continue along the Continental
Divide, with additional snow accumulations expected to be light.

Bitterly cold wind chills will develop over much of the southeast
plains, with values between 15 and 20 below zero likely by early
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mountain snow is expected over the Continental Divide on Monday with
additional accumulations of 2 to 7 inches. Fog and freezing fog
are expected over the foothills over the eastern mountains, with
snow flurries possible across the majority of the plains. Light
snow will continue over the mountains through early Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ

Nearby

Wind Chill Advisories in Colorado, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.